I know that some of you who have a regular monthly visit may wonder or may not even know that a reproductive healt-related condition called PCOS exists that affects approximately 5% of all women.
PCOS stands for PolyCystic Ovary Syndrome. It is an endoctrine disorder that affects a woman's hormone levels, periods, and ovulation.
It was five years ago when I noticed irregularities with my monthly period almost every month. Maybe I was already experiencing it earlier when I was in high school but failed to notice because first reason is that I didn't know then how to count menstruation cycle and second is that I am not that educated yet when it comes to caring for our reproductive system. I was first diagnosed with Hormonal Imbalance and was given pills as a medication for six months that could help my body regularized my menstrual flow.
At first, I was hesitant to take the medication as I've heard rumors of side effects of taking contraceptive pills. I even heard that taking pill will lead to endometrial wall thickening, which is actually a very normal uterus process. I did not go for a follow up check up after six months because I didn't consider hormonal imbalance as a serious case for as long as I have my flow every month.
After three years, my menstrual flow became worst. There were instances that I skipped two months. My acne worsened, I felt like I was bloated all the time though I am not gaining weight.
I seek for a doctor's advice. My OB-Gyne instructed me to undergo ultrasound once again. The before result of hormonal imbalance is now a polycystic case. Again, I was medicated to take pills. My ob-gyne prescribed Diane-35 pill. This pill is a combined anti-acne treatment and contraception. I experienced lots of benefit from this pill. Diane-35 has improved my skin conditions dramatically, my breakouts were gradually lessened until it stop after 6 months of used. However, one negative aspect of Diane-35 is I started gaining weight. Plus, after one year of taking this pill, it never cured my PCOS condition.
Just recently, I went to my OB-Gyne for a follow up check up. It's been three months of no monthly visit since I last took my last box of Diane-35 pill. I am very much worried. Again, I undergo an ultrasound. Of course, what do I expect? I'm not pregnant of course... but I'm pregnant with small cyst :(
The OB-Gyne changed her prescription to Yasmin and she gave me Metformin as an additional prescription this time that I have to take three times a day. I was panick-struck when she told me "Kailangan ka nang magamot habang maaga before ka mabaog" (you need to be treated while still early before your condition worsened to infertility). Metformin is a drug used in controlling blood glucose levels in people with type 2 Diabetes. I was wondering how this drug can help me with my irregularities.Well, according to Natural Health Solutions for PCOS, Metformin works in three ways.
First, it decreases the absorption of dietary carbohydrates through the intestines.
Second, it reduces the production of glucose by the liver.(2) The liver uses the raw material in your food to create a reserve supply of blood sugar. When your body experiences stress, the liver releases the reserve glucose to supply your brain and muscles with an immediate source of energy to cope with the stress. Glucophage suppresses the production of this reserve fuel.
Third, and perhaps most importantly, metformin increases the sensitivity of muscle cells to insulin.(2) Insulin is the hormone that delivers glucose into your cells to be burned as fuel, or stored. Women with PCOS frequently have "insulin resistance", a condition where excessive amounts of insulin are required in order to get blood glucose moved into cells, where it belongs. Glucophage helps your body to transport glucose with relatively less insulin, thus lowering your insulin levels. Chronically high levels of either glucose or insulin in your blood contributes to obesity, heart disease, infertility, and certain cancers, as well as the development of diabetes.
Since I don not have any problem with my sugar level, my OB-Gyne mentioned I will be experiencing frequent dizzines as one side effect that I will be getting form Metformin. Thus, I was advised to always bring a pack of sweetened candy on my bag which I could chew on during dizzy-episodes.
I've been taking the pill and Metformin for two days now. I observed a sudden change in my body systems like I am pregnant. I am not feeling the dizziness at all as the OB mentioned, instead I feel nauseated all the time. I remember yesterday when one of my boardmate opened a can of Century Tuna. The moment she open the can, I felt sick and blurted out "ano ba yan, ang baho!" because of its offensive smell. I felt the sudden urge to vomit. That was yesterday. Early on today, I think I disgorged all foods I took for the day. It was weird and unpleasant. I am thinking there might be other reasons like I am stress or that because I am suffering from mild cold or the Metformin is the culprit to the body anomalies I am experiencing today.
I then searched the web for some additional information about Metformin and true to my last assessment, below are the side effects my OB forgot to informed me:
2. GI Disturbance (which is the one I am experiencing)
3. Vitamin B12 malabsorption
4. Elevated Homocysteine
5. Elevated Homocysteine & pregnancy complications
6. Pregnancy Warning
8. Liver or kidney problem
9. Multiple medications
10. Hair loss
11. Lactic Acidosis
12. Bile Abnormalities
Source: Natural Health Solution for PCOS